CFS and the use of prednisone

Discussion in 'Fibromyalgia Main Forum' started by maps, May 28, 2006.

  1. maps

    maps New Member

    Has anyone here tried the above. I am so tired of trying all these different things and now we have hit another summer I just can't stand seeing everyone else out and about when all I get is a couple of hours.

    I can't manage all the tasks of everyday living and am so sick of looking at the dustbunnies and waking up to no clean cloths.

    I would love just to have a few weeks where I could get some things done. Even if I have the energy to go to the store I only last a few minutes before I am totally confused and need to leave.

    Thank you in advance for any suggestions.

    Take care

    maps
    [This Message was Edited on 05/28/2006]
  2. maps

    maps New Member

    I know it is a steroid and it worked quite well whenmy brother polymyalgia (sp)


    Thanks maps
    [This Message was Edited on 05/28/2006]
  3. NanceZ

    NanceZ New Member

    I have been since december when we found three 'mases' in my lung.

    I am glad to be breathing an dit helps tremendously BUT the side effects are numerous and I think because i was already weakened by the CFS that I am getting almost all of the side effects.

    these include:

    Hair loss

    shakiness (really a pain, and feels like anxiety when it isn't)

    weight gain

    puffiness

    "moon face" face has gotten all round and puffy

    diabetes (this is supposed to leave when I get off the Pred)

    insomnia (worse than with the CFS alone)

    Easy bruising

    thin skin

    and thinned out veins

    (edited to add more of MY side effects what I was reminded of: osteoporosis affecting teeth and bones (proven by a bone density scan), A constant battle with yeast and an immune system that is nill)

    basically it ages a person faster. I'm not even 50 and have all these things to contend with sigh

    Oh there arre more i'm sure but these are what I can think of now.


    I would take this medicine only if you have to. It is a bear, and is difficult to ge toff of........has to be weaned off very carefully because when we take it over a certan period of time......our own adrenals shut down and let the Pred do the work. If we stopped suddenly, our bodies would crash due to adrenal insufficiaency.

    The good news for me is that my 'masses' were not lung cancer and here I am alive some 6 months later!!! The Prednisone reduces the swelling caused by the growths and is also shrinking the growths themselves.... So Prednisone is a wonderful and awful medicine at the same time.

    Blessings to you

    [This Message was Edited on 05/28/2006]
    [This Message was Edited on 05/29/2006]
  4. Teflon

    Teflon New Member

    I've been on Prednisone a few times. While it helped my conditions (bad asthma flare, bad Crohn's flare) it did have a lot of side effects... effects that are difficult to deal with in some cases. Pred was a wonderful drug for me because it got me better, but it did some pretty nasty things as well (as mentioned above - the weight gain, mood swings, trouble sleeping, increased blood sugar leading to pseudo diabetes for awhile). I would really do the research on this before you take it.

    Why is it being suggested to you? Prednisone also reduces the effectiveness of the immune system... is that why? I was just on it recently and it didn't do much for me on the FM side of things - though it did reduce the inflammation in my body and allow it to heal.

    It is an interesting drung, a blessing and a curse at the same time!

    Hope this helps,

    Teflon
  5. LouiseK

    LouiseK New Member



    The FFC suggested cortisol for me as my own cortisol level was on the low side-- I believe prednisone makes cortisol in the body and they believe that taking the cortisol is better. Low cortisol = low energy and the body's ability to react to stress is diminished with low cortisol. Some doctors believe that raising that level will give one more energy and better functioning immune system (some people believe that immune function is erratic, not just underreactive in CFS).

    I was afraid to take it myself as I didn't want to compromise adrenal gland function but I am reconsidering as I am so sick I really don't care about down the road that much right now.

    I just asked a pituitary specialist and although he would not prescribe it he did feel that taking the organic cortisol from a compounding pharmacy was better than using prednisone.

    So, that's what I know, for all it is worth. I would love to hear from anyone who is taking cortisol.

    Best wishes.
  6. dellalvn

    dellalvn New Member

    I take it for my asthma. I was taking a daily dose but couldn't stand the side effects. It depletes your calcium so your teeth are sensitive and I had a molar break. I was weaned off of it after that. I only use it when I can not breathe at all. It does seem to help my pain. Maybe consider talking to your doctor about a depo medrol injection. It is steroidal but in my opinion would be ok to take as a one time thing so you can get some things accomplished. Prednisone makes you have never ending hunger, puffiness, irritability, so many things it is hard to remember them all. It just isn't worth it to me. And I still had severe pain taking it daily.
    Della
  7. elliespad

    elliespad Member

    I have low, low Adrenal Function. As documented by:

    1. 24 hr. urinary cortisol,
    25 years ago and again
    15 +/- years ago.

    2. Salivary cortisol tested about 2 years ago.

    3. AM blood cortisol tested by FFC through Quest in 2005.

    I have High C-RP, eczema, no surprise, right? I have been treated with Thyroid on and off for 20 years, and no doctor would treat my low Adrenal function. I did the Wilson Protocol with no improvement. In fact, it made me feel worse.

    I started on Compounded Cortisol 15 mg prescribed by FFC around January or February of 2006. It has had litte/no effect. Possibly is the cause of some burning in my chest/lungs when I minimally exert myself, not sure. Other than that, I have noticed no improvements or serious side effects. Oh, but I have gained ANOTHER 5 pounds in 5 months. Something I CANNOT affort to do.
  8. cc0526

    cc0526 New Member

    I believe using a prenisone pack off and on for specific conditions can be very helpful. I have had two in the past year (just 5 days each time) for bad flares of Ebstein-barr. It can help also flares for IBS, asthma etc. For me the last two flares my mono symptoms were terrible. My throat was a mess. Antibiotics won't help obviously since it's not a bacteria, but the steroid helped me get over my flare so much quicker. I wouldn't suggest taking this everyday though due to all the side effects unless it is as a last resort. I agree, steroids are not a cure for CFS, but for the medical conditions associated with it, it can be helpful - at least for me.

    Patty
  9. deliarose

    deliarose New Member

    but i think if steroids help at all .. its because of their anti-inflammatory action.
    (I think this is right.. but pls check)

    I took prednisone for a week once.. but didn't like the side effects.

    IMHO< If we do have inflammation, it's because we have stealth infections. Better to treat those infections directly.

    That's waht I've done and it seems to be working for me.
    cheers
    delia
  10. redhowdy222

    redhowdy222 New Member

    I have had CFS for 19 years and the only thing that has gotten me out of bed was the prednisone. I have been taking it for 15 years with no side effects. Impossible, right? Without it I am not functional. I guess it is like an athlete taking it. I can hold a job, walk, ride horses, and function while using it. I can not do anything without it. I had to make a choice as to use it or not. I wanted to live my life. For me, it has not caused any of the side effects--I am checked regularly. I agree that it is a dangerous drug, with lots of side effects, BUT it has not been for me, and has given me a life that I would not have had these past 15 years. Thank you , Lord.
    Cyndee
  11. chloeuk

    chloeuk New Member

    when my first symptoms of joint /muscle pain became unbearable..it didnt help at all and I gained 40lbs in weight that have been hard to shift...I dont know why I took it the second time...desperation I suppose..I would avoid it, but that is just my opinon.